Winter Storm, Nowata
- When
- January 12, 6:00 AM CST to January 14, 5:00 PM CST
- Where
- Nowata forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.799, -95.617 (the zone’s center; the record gives no point)
An arctic cold front moved into northeastern Oklahoma during the late evening hours of the 11th and had finally passed through the southeastern portion of the state by the evening of the 12th. A strong upper level low pressure system moved into the southern Rockies and several disturbances translated across the Southern Plains bringing periods of heavy sleet and freezing rain to the region.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
An arctic cold front moved into northeastern Oklahoma during the late evening hours of the 11th and had finally passed through the southeastern portion of the state by the evening of the 12th. A strong upper level low pressure system moved into the southern Rockies and several disturbances translated across the Southern Plains bringing periods of heavy sleet and freezing rain to the region. The initial precipitation began around daybreak on the 12th and the final round occurred on the 14th. |A devastating swath of one to three inch ice amounts fell in an estimated 60 to 80 mile wide band from roughly Atoka to McAlester to Muskogee to Grove. An estimated 120,000 electric customers were without power due to downed power poles and power lines within this swath, some of which were without power for more than two weeks. West of the heavy ice, one to three inches of sleet occurred with lesser amounts of freezing rain, generally between 1/4 to 1/2 inch. The worst damage to the public infrastructure from the storm in eastern Oklahoma occurred in Muskogee County ($10.5 million), Pittsburg County ($7.5 million), McIntosh County ($6 million), Haskell County ($5 million), Delaware County ($3 million), Wagoner County ($2 million), Mayes County ($1.5 million), and Cherokee County ($1 million).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 12, 3:08 AM CST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
308 AM CST FRI JAN 12 2007
.DISCUSSION...
...MAJOR ICE STORM EXPECTED TO BEGIN DEVELOPING TODAY CONTINUING
THROUGH SUNDAY ACROSS PORTIONS OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS...
STRONG COLD FRONT PUSHING INTO FAR NORTHEAST OKLAHOMA THIS MORNING
...CURRENTLY NEAR A PAWNEE...WELCH LINE. TEMPERATURES RAPIDLY FALLING
BEHIND FRONT WITH TEMPERATURES ALREADY NEAR FREEZING JUST WEST OF
OSAGE COUNTY. EXPECT LIGHT FREEZING RAIN TO DEVELOP ACROSS NORTHEAST
OKLAHOMA LATER THIS MORNING WITH PRECIPITATION INCREASING IN COVERAGE
/INTENSITY THIS EVENING INTO THE OVERNIGHT HOURS. FURTHER SOUTH
ACROSS WEST-CENTRAL ARKANSAS/FAR SOUTHEAST OKLAHOMA EXPECT RAIN
WITH EMBEDDED THUNDERSTORMS TO DEVELOP BY LATE THIS AFTERNOON WITH
HEAVY RAIN SPREADING NORTHEAST ACROSS AFOREMENTIONED AREA OVERNIGHT
AS INITIAL UPPER LEVEL SHORT WAVE/JET MAX MOVES THROUGH.
WILL LEAVE CURRENT WATCH/WARNING CONFIGURATION FOR NOW...AS THERE
IS STILL SOME QUESTION ABOUT EXACTLY HOW FAR SOUTH THE FREEZING
LINE WILL PUSH TONIGHT INTO SATURDAY. AREAS CURRENTLY IN THE
WINTER STORM WATCH MAY NEED TO BE UPGRADED LATER TODAY OR TONIGHT.
MAIN UPPER LEVEL DYNAMICS FORECAST TO SPREAD ACROSS AREA SATURDAY
NIGHT INTO SUNDAY WITH HEAVY ACCUMULATIONS OF ICE LIKELY
ALONG/SOUTH OF INTERSTATE 44. ICE ACCUMULATIONS OF 1 INCH WILL BE
LIKELY IN THE WARNING AREA WITH LOCALLY HIGHER AMOUNTS POSSIBLE
BEFORE THE STORM MOVES EAST SUNDAY EVENING. WIDESPREAD 2 TO 4
INCHES OF RAINFALL EXPECTED FURTHER SOUTH IN FLASH FLOOD WATCH.
PRECIPITATION MAY TRANSITION TO SLEET NORTH OF INTERSTATE 44
SUNDAY AFTERNOON BEFORE MOVING EAST AS LOW LEVEL TEMPERATURES
PROFILES FALL BETWEEN -6 TO -8 DEG C.
VERY COLD CONDITIONS EXPECTED INTO THE EARLIER PART OF NEXT WEEK AS
ARCTIC HIGH PRESSURE BUILDS INTO THE REGION. GUSTY NORTH WINDS
SUNDAY NIGHT INTO MONDAY WILL LIKELY CAUSE ADDITIONAL POWER
OUTAGES WHERE THE HEAVY ICE OCCURS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 40 25 28 25 / 90 80 80 90
FSM 62 40 38 37 / 90 100 90 90
MLC 59 32 32 28 / 90 100 90 90
BVO 31 23 27 22 / 90 60 80 90
FYV 58 35 40 31 / 90 100 90 90
BYV 60 33 35 29 / 90 100 90 90
MKO 55 27 28 26 / 90 90 90 90
MIO 40 24 30 25 / 90 80 80 90
F10 52 26 29 25 / 90 90 90 90
HHW 65 39 43 38 / 90 90 90 90
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...ICE STORM WARNING FROM NOON FRIDAY TO 6 PM SUNDAY FOR OKZ054-
OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
OKZ071-OKZ073.
WINTER STORM WATCH FROM NOON FRIDAY TO 6 PM SUNDAY FOR OKZ072-
OKZ074-OKZ075.
FLASH FLOOD WATCH FROM NOON FRIDAY TO 6 PM SUNDAY FOR OKZ049-
OKZ053-OKZ076.
AR...ICE STORM WARNING FROM NOON FRIDAY TO 6 PM SUNDAY FOR ARZ001.
WINTER STORM WATCH FROM NOON FRIDAY TO 6 PM SUNDAY FOR ARZ002-
ARZ010-ARZ011.
FLASH FLOOD WATCH FROM NOON FRIDAY TO 6 PM SUNDAY FOR ARZ019-
ARZ020-ARZ029.
&&
SHORT TERM...06
LONG TERM....12HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 504 AM CST FRI JAN 12 2007 ARZ001-002-010-011-019-020-029-OKZ049-053>076-131100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 504 AM CST FRI JAN 12 2007 ...SIGNIFICANT ICE STORM EXPECTED TO COMMENCE TODAY... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...EXTREME SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...THIS AFTERNOON. HEAVY RAIN. RISK...SIGNIFICANT. AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...THIS AFTERNOON. AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. WINTER WEATHER. ICE ACCUMULATION. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA. ONSET...THIS MORNING. DISCUSSION... A STRONG ARCTIC COLD FRONT IS CURRENTLY MOVING INTO NORTHEAST OKLAHOMA. WITH THE COLD AIR QUICKLY MOVING INTO PLACE... A POTENT UPPER STORM SYSTEM WILL INCREASE RAIN CHANCES TODAY. TEMPERATURES ARE CURRENTLY APPROACHING FREEZING IN NORTHWEST OSAGE COUNTY AND THE FREEZING LINE WILL SLOWLY MOVE SOUTHEASTWARD THROUGHOUT THE DAY. RAIN WILL TRANSITION TO FREEZING RAIN. AS ICE BEGINS TO ACCUMULATE... ROADWAYS WILL BECOME SLICK AND HAZARDOUS. AREAS ALONG AND SOUTH OF INTERSTATE 44 WILL RECEIVE HEAVY RAINFALL THIS AFTERNOON... WITH TOTALS APPROACHING 2 INCHES POSSIBLE BY THE END OF THE DAY. SOME LOCAL FLOODING MAY OCCUR. INCREASED INSTABILITY THIS AFTERNOON AHEAD OF THE COLD FRONT ACROSS EXTREME SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS WILL PRODUCE A LIMITED THREAT FOR A STORM OR TWO TO APPROACH SEVERE LIMITS. HIGH WINDS AND HAIL WILL BE THE PRIMARY THREATS FROM ANY SEVERE THUNDERSTORMS. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SATURDAY...THUNDERSTORM POTENTIAL...WINTER WEATHER POTENTIAL...HEAVY RAIN POTENTIAL. SUNDAY...WINTER WEATHER POTENTIAL...DANGEROUS WIND CHILL POTENTIAL...HEAVY RAIN POTENTIAL. MONDAY...DANGEROUS WIND CHILL POTENTIAL. TUESDAY...DANGEROUS WIND CHILL POTENTIAL. WEDNESDAY...DANGEROUS WIND CHILL POTENTIAL. THURSDAY...NO HAZARDS. EXTENDED DISCUSSION... WITH A SHALLOW ARCTIC AIRMASS IN PLACE ACROSS MUCH OF THE REGION BY SATURDAY... A WIDESPREAD AREA OF FREEZING RAIN WILL CONTINUE. SIGNIFICANT ICE ACCUMULATIONS WILL BE POSSIBLE. TRAVEL WILL BECOME EXTREMELY HAZARDOUS AS ALL ROADS WILL COMPLETELY ICE OVER. WIDESPREAD AND EXTENDED POWER OUTAGES WILL BE POSSIBLE AS ICE ACCUMULATES ON POWER LINES AND TREE LIMBS. IN FACT... THE THREAT OF POWER OUTAGES WILL EXIST EVEN AFTER THE PRECIPITATION HAS ENDED AS TEMPERATURES REMAIN BELOW FREEZING THROUGH MUCH OF NEXT WEEK. PERIODS OF WIND AS THE STORM EXITS THE REGION WILL EXACERBATE THE PROBLEM OF FALLING ICE-COATED TREE LIMBS. THE WIND WILL ALSO PRODUCE DANGEROUS WIND CHILL VALUES THROUGHOUT THE WEEK. SOUTH OF THE COLD FRONT ON SATURDAY AND SUNDAY... SEVERAL PERIODS OF HEAVY RAINFALL COULD PRODUCE STORM TOTALS OF UP TO 6 INCHES LOCALLY ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. FLOODING WILL BE POSSIBLE... DEPENDING UPON WHERE THE GREATEST RAINFALL AMOUNTS OCCUR. EMERGENCY MANAGEMENT PLANNING STATEMENT... EMERGENCY MANAGERS SHOULD MONITOR THE LATEST CONDITIONS AND FORECASTS. THIS PROLONGED WINTER WEATHER EVENT HAS THE POTENTIAL TO CAUSE SIGNIFICANT CONSEQUENCES ACROSS A WIDE AREA. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
The national radar mosaic for the moment the first event began.
25 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13646, 13649, 13651, 13659, 13635, 13637, 13654, 13657, 13642, 13650, 13647, 13648, 13658, 13644, 13645, 13638, 13633, 13652, 13632, 13639, 13656, 13640, 13634, 13653, 13641.